Colorado, 2010Flash Flood in Colorado, August 2, 2010
August 2, 2010 · NWS BOU · 1 event in 1 county or zone
Very heavy rain produced flash flooding in southeast Elbert County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain produced flash flooding in southeast Elbert County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 2:18 PM MST, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 2, 2:18 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT MON AUG 2 2010
.SHORT TERM...WATER VAPOR LOOPS SHOW SHORTWAVE NEAR FOUR CORNERS...
HASN'T MOVE MUCH IN THE LAST FEW HOURS. SCATTERED SHOWERS AND STORMS
HAVE DEVELOPED OVER THE MOUNTAINS AND FOOTHILLS AHEAD OF THE WAVE.
MOST OF THE ACTIVITY IS OCCURRING ACROSS LARIMER COUNTY. ACARS
SOUNDINGS SHOW PLAINS STILL CAPPED. INTEGRATED PRECIPITABLE WATER
VALUES NEARING AN INCH AND A QUARTER ACROSS URBAN CORRIDOR. STORMS
SHOULD PRODUCE SOME HEAVY RAIN. BASED ON RADAR...IT APPEARS THAT
STORMS ARE MOVING ROUGHLY 10 KTS. SO FAR NO FLOODING ISSUES AND
STORM MOVEMENT SHOULD KEEP THINGS FROM HANGING AROUND IN ONE PLACE.
MODELS SHOW SHORTWAVE WEAKENING AS IT MOVES ACROSS NORTHEAST
COLORADO THIS EVENING. BULK OF THE ASCENT STAYS TO THE SOUTH OF THE
CFWA..THOUGH THERE IS A BIT ACROSS THE AREA. BASED ON THIS
APPROACHING WAVE...WILL KEEP THE HIGHER POPS ACROSS THE SOUTHERN
SECTIONS OF THE CFWA THIS EVENING. MODELS KEEP SOME ASCENT ACROSS
AREA OVERNIGHT...ENOUGH TO KEEP SOME SHOWERS AND LOW POPS ACROSS
AREA. MODELS PAINT SOME LIGHT QPF ACROSS REGION. AIRMASS SHOULD
STABILIZE A BIT...BUT WILL KEEP THE THREAT OF THUNDER AS WELL. ON
TUESDAY...ALL MODELS INDICATE SUBSIDENCE AND QG DESCENT ACROSS
REGION BY 18Z BEHIND EXITING SHORTWAVE. IF THIS PANS OUT...MOST OF
THE ACTIVITY COULD OCCUR DURING THE MORNING. FOR NOW WILL KEEP THE
CHANCE POPS FOR THE AFTERNOON. BEST CHANCE FOR STORMS LOOKS TO BE
ACROSS THE SOUTHWEST PORTION OF THE CWFA. PRECIPITABLE WATER VALUES
PROGGED TO INCREASE TO 1.3 INCHES ACROSS PLAINS AND AROUND EIGHT
TENTHS OF AN INCH OVER THE MOUNTAINS. FORECAST SOUNDINGS SHOW WEAK
STORM MOTION. SO ANY STORM THAT DEVELOPS WILL BE SLOW MOVING AND
COULD PRODUCE BRIEF HEAVY RAIN.
.LONG TERM...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE SCNTRL
US ON TUE AS A DISTURBANCE IS FCST TO MOVE ACROSS NERN COLORADO.
THE GFS HAS THIS FEATURE OVER NERN CO BY 12Z TUE WHILE THE NAM IS 6
HOURS SLOWER. IF THIS FEATURE MOVES ACROSS EARLIER AS SHOWN BY GFS
THEN BEST CHANCE OF RAIN OVER NERN CO WILL BE IN THE MORNING HOURS
INTO THE EARLY AFTN WITH SUBSIDENCE DEVELOPING BY LATE AFTN INTO THE
EVENING HOURS AS SYSTEM MOVES AWAY FM THE AREA. IN THE MTNS SOME
DRYING IS SHOWN HOWEVER STILL SHOULD SEE SOME SCT TSTMS IN THE AFTN
HOURS. HIGHS ON TUE OVER NERN CO WILL DEPEND ON TIMING OF SYSTEM
AND CLOUD COVER AS READINGS MAY ONLY WRM INTO THE 70S OVER THE
PLAINS IF SYSTEM COMES ACROSS QUICKER WHILE READINGS NR THE
FOOTHILLS RISE INTO THE 80S.
.LONG TERM...SHOWERS AND STORMS WILL CONTINUE TO DISSIPATE TUESDAY
EVENING AS SUBSIDENCE MOVES OVERHEAD BEHIND THE PASSING DISTURBANCE.
COULD SEE SOME ACTIVITY LAST THROUGH THE NIGHT...MOST LIKELY OVER
THE FAR EASTERN PLAINS AND SOUTHERN HIGHER TERRAIN.
FLOW ALOFT WILL BECOME MORE WEST NORTHWEST WEDNESDAY AS RIDGING
BUILDS SLIGHTLY UP ALONG THE ROCKY MOUNTAIN RANGE. AT THE SAME
TIME...A SURFACE HIGH WILL BUILD SOUTH ALONG THE LEESIDE OF THE
RANGE TO PUSH A WEAK FRONT INTO THE STATE IN THE MORNING AND CREATE
UPSLOPE FLOW. THIS WILL CREATE ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA...WITH THE BEST MOISTURE OVER
AND UP AGAINST THE MOUNTAINS. RIDGING ALOFT WILL CONTINUE TO BUILD
OVER THE ROCKIES THURSDAY FOR LESS COVERAGE OF THUNDERSTORMS. THEN
THE MODELS CONTINUE THIS TREND BY SHOWING DRIER AIR AND LESS
COVERAGE OF PRECIPITATION THROUGH THE REST OF THE WEEKEND...SHOULD
SEE NEAR NORMAL TEMPERATURES AND POPS...AND THUNDERSTORMS WILL HAVE
LESS OF A THREAT OF HEAVY RAIN THAT HAS BEEN EXPERIENCED RECEN
&&
.AVIATION...CHANCE FOR THUNDERSTORMS ACROSS AREA THROUGH 04Z...
MAINLY WEST AND SOUTH OF DENVER. HEAVY RAIN AND WIND GUSTS TO 40 MPH
WILL BE THE MAIN THREATS. VFR CONDITIONS TO PREVAIL...THOUGH MVFR
CEILINGS AND VISIBILITIES POSSIBLE WITH THE HEAVIER SHOWERS.
ATMOSPHERE STABLIZE BY 06Z...WITH A FEW SHOWERS LINGERING OVERNIGHT.
CEILINGS COULD LOWER TO AROUND 5000 FEET AGL OVERNIGHT WHICH MAY
IMPACT ILS APPROACHES. LIGHT SOUTHWEST DRAINAGE WINDS WILL LIMIT
DEVELOPMENT OF FOG. CHANCE FOR THUNDERSTORMS AFTER 18Z...MAINLY
ALONG FOOTHILLS AND PALMER DIVIDE AREAS. HEAVY RAIN AND WIND GUSTS
TO 40 MPH AGAIN THE MAIN THREATS WITH MVFR CONDITIONS WITH THE HEAVY
RAIN.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
D-L/KRIEDERMAN
Hazardous weather outlook, Aug 2, 9:30 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON AUG 02 2010
COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT MON AUG 02 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
AND EVENING ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70. THE STORMS
WILL BE SLOW MOVING AND MAY PRODUCE HEAVY RAIN WITH RAINFALL RATES
OF UP TO 2 INCHES PER HOUR. THE HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS.
THE SHOWERS AND STORMS WILL DECREASE LATE THIS EVENING...THOUGH A
FEW SHOWERS COULD LINGER OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST COLORADO
DURING THE EARLY PART OF TUESDAY BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE OVER THE PLAINS. SHOWERS AND
STORMS SHOULD DISSIPATE BEGINNING IN THE MID TO LATE AFTERNOON AS
SUBSIDENCE SETTLES IN BEHIND THE SHORTWAVE. OTHERWISE MONSOONAL
MOISTURE WILL CONTINUE TO FLOW OVERHEAD THROUGH THE PERIOD WITH A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...A BIT MORE
NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN. THE MAIN THREAT
WITH THESE STORMS WILL BE HEAVY RAIN. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THURSDAY AND THEN SLIGHTLY ABOVE NORMAL FRIDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE APPRECIATED.
LESZCYNSKI/KRIEDERMAN
Flash Flood, Elbert
- When
- August 2, 8:00 PM MST to 9:15 PM MST
- Where
- Elbert County, 2.2 mi WSW of Kutch to 7.07 mi ENE of Kutch
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.885, -103.906
Thunderstorms producing very heavy rain caused flash flooding near Kutch. Several county roads were washed out by the floodwaters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 2 to 14, 20102 deaths · 1 event
- Excessive Heat in Missouri, August 2 to 4, 20101 death · 13 injured · 29 events
- Excessive Heat in Texas, August 2, 20101 death · 1 event
- Excessive Heat in Mississippi, August 2, 20101 death · 1 event
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2010$139,000 · 1 in hail · 20 events
- Flash Flooding in New Mexico, August 2, 2010$202,000 · 5 events
- Hail and Damaging Winds in New York, August 2, 2010$100,000 · 1.25 in hail · 8 events
- Damaging Wind in Arkansas, August 2, 2010$100,000 · 52 kt wind · 1 event
- Tornado and Hail in North Dakota, August 2, 20101 injured · $12,000 · EF0 · 14 events
- Damaging Winds in Alabama, August 2, 2010$26,000 · 56 kt wind · 2 events
- Excessive Heat in Illinois, August 2 to 4, 201018 events
- Flash Flood and Hail in Montana, August 2, 2010$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252450.